Dr. Roach: Misophonia is an excessive response to certain sounds
Dear Dr. Roach: My grandson suffers from misophonia. He is unable to attend school or be in the same room as anyone eating. He runs away when someone clears their throat or coughs.
As a result, he is totally isolated and has no friends. He is soon to be 16 years old and is home-schooled. Are there any treatments for this horrible disorder?
Dear G.H.: Misophonia was described first in 2001 as a fear or hatred of certain specific sounds. While misophonia is not yet a recognized medical condition, researchers are beginning to document its characteristics so that it can be studied. Until that happens, researchers have noted similarities of misophonia to obsessive-compulsive disorder, or possibly anxiety disorders.
Misophonia typically starts in late childhood or adolescence, but it has been seen up to age 52. The most common noises that trigger misophonia are eating noises, and breathing and nasal sounds, just as your grandson describes. Most people note an immediate irritation or disgust that turns to anger.
Many people get uncomfortable around such sounds, and some sounds -- such as nails on a chalkboard or a dental drill -- provoke an emotional response in some people. However, the response in misophonia is excessive, unreasonable or out of proportion to the provocation, and this is recognized by the person. Severe cases, like your grandson’s, can lead to social isolation.
Some propose that the neurological basis of misophonia is abnormal neuroanatomical connections in the brain in an area called the anterior insular cortex that’s involved in emotion processing, so that sounds abnormally activate this area.
Without proper studies, I can’t provide evidence-based recommendations for treatment. However, I have read case studies showing significant improvement with cognitive-behavioral therapy. Other possibilities are “counterconditioning,” in which the trigger sound is paired with something positive, and tinnitus retraining therapy, which is a type of sound therapy designed to reduce emotional response to tinnitus, a persistent sound in the ear such as ringing or buzzing.
Given how severe his symptoms are and how deeply it has affected his life, I would recommend looking into one of these therapies.
Dear Dr. Roach: I had two previous episodes of C. diff and was treated with vancomycin. My stool tests the first time were negative. Recently, I got the same symptoms, and the doctor did a stool test and then put me on vancomycin. I improved, but tests came back negative, so the medicine was stopped and my symptoms returned. My doctor refuses to consider that the test might be a false negative, and told me to use Imodium. The gastroenterologist agreed. What do I do?
Dear M.G.: There are two major tests for C. diff -- one looks for the toxin and another looks for the bacteria DNA.
There is no such thing as a perfect test. Even very, very good tests -- like the most recent nucleic acid amplification tests for C. diff -- can have false negative results. Other less sensitive tests will have false negatives more frequently. If you had a toxin test, a NAAT test would be more likely to identify a true infection, if present.
If you took the vancomycin before the stool sample was tested, that is a clear reason for a false negative, and I would recommend a repeat test if you continue to have symptoms. If you continue to have symptoms despite a negative NAAT test, it is time to look for an alternative explanation. You don’t want to take unnecessary antibiotics. There are many other causes of diarrhea besides C. diff.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.